Itching is a complaint affecting especially the elderly, in whom comorbidities and polypharmacy increase the risk of adverse drug reactions. We reported the case of an 83-year-old man with a generalized itching lasting more than 3 years underwent to our attention during his enrollment in a clinical study at University Hospital of Salerno, Italy where he was planned for a thromboendoarteriectomy because of left internal carotid artery stenosis. His medical history included arterial hypertension, ischemic heart disease, chronic cerebrovasculopathy, dyslipidaemia and prostatic hyperplasia. His therapy was olmesartan medoxomil 10 mg/die, nebivolol 5 mg x 1/2/die, acetylsalicylic acid 100 mg/die, omeprazole 20 mg/die, atorvastatin 20 mg/die, supplements contain ing EPA and DHA, vitamins K2, B6, B12 and folic acid (vit B9) and silodosin 8 mg/die. The patient’s demographic clinic, laboratory data and a pharmacological anamnesis were collected. Screening of two ABCB1 polymorphisms associated to a decrease of P-glycoprotein (P-gp) activity was performed by realtime PCR. An iatrogenic cause of the itching was suspected and the Naranjo algorithm was applied, revealing possible association between such an adverse reaction and all used drugs. Because the patient reported the beginning of the itching in concomitance with the aspirin assumption, this agent was discontinued but without improvement. Then, because silodosin-atorvastatin interaction may increase the silodosin plasma concentration, this drug was switched to doxazosin and the itching disappeared. This clinical case stresses the potential misleading based on the patients’ beliefs and the importance to consider all the patients’ available information to ascertain the cause of adverse drug reactions.

Persistent itching associated to silodosin in an elderly patient: Implications for drug-drug interactions and pharmacogenetics

Corbi G;
2020

Abstract

Itching is a complaint affecting especially the elderly, in whom comorbidities and polypharmacy increase the risk of adverse drug reactions. We reported the case of an 83-year-old man with a generalized itching lasting more than 3 years underwent to our attention during his enrollment in a clinical study at University Hospital of Salerno, Italy where he was planned for a thromboendoarteriectomy because of left internal carotid artery stenosis. His medical history included arterial hypertension, ischemic heart disease, chronic cerebrovasculopathy, dyslipidaemia and prostatic hyperplasia. His therapy was olmesartan medoxomil 10 mg/die, nebivolol 5 mg x 1/2/die, acetylsalicylic acid 100 mg/die, omeprazole 20 mg/die, atorvastatin 20 mg/die, supplements contain ing EPA and DHA, vitamins K2, B6, B12 and folic acid (vit B9) and silodosin 8 mg/die. The patient’s demographic clinic, laboratory data and a pharmacological anamnesis were collected. Screening of two ABCB1 polymorphisms associated to a decrease of P-glycoprotein (P-gp) activity was performed by realtime PCR. An iatrogenic cause of the itching was suspected and the Naranjo algorithm was applied, revealing possible association between such an adverse reaction and all used drugs. Because the patient reported the beginning of the itching in concomitance with the aspirin assumption, this agent was discontinued but without improvement. Then, because silodosin-atorvastatin interaction may increase the silodosin plasma concentration, this drug was switched to doxazosin and the itching disappeared. This clinical case stresses the potential misleading based on the patients’ beliefs and the importance to consider all the patients’ available information to ascertain the cause of adverse drug reactions.
File in questo prodotto:
File Dimensione Formato  
PhOL_2020_3_A041_Sellitto.pdf

accesso aperto

Tipologia: Documento in Post-print
Licenza: Copyright dell'editore
Dimensione 803.27 kB
Formato Adobe PDF
803.27 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11588/891580
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 0
  • ???jsp.display-item.citation.isi??? ND
social impact